Home care professionals regularly observe drug-related problems during home care provision. Problems related to the process of the medication therapy could involve discrepancies in medication prescriptions between the hospital discharge letter and the medication administration record lists (MARL) or insufficient drug delivery. The objective of this study is to determine the potential clinical consequences of medication process problems observed by home care professionals, since those consequences have not been assessed before.
A retrospective descriptive study design was performed. An expert panel performed an assessment procedure on the clinical consequences of medication process problems. Such problems were reported by home care professionals during routine care (May 2016 until May 2017) using the eHOME system, which is a digital system developed to assist in the reporting and monitoring of drug-related problems. Using a three-point scale, an expert panel assessed the potential clinical consequences of those medication process problems among older home care patients (aged 65 years and over).
309 medication process problems in 120 out of 451 patients were assessed for potential discomfort or clinical deterioration. The problems involved the following: medication discrepancies (new prescription not listed on the MARL [n = 69, 36.7%]; medication stopped by the prescriber but still listed on the MARL [n = 43, 22.9%]; discrepant time of intake [n = 25, 13.3%]; frequency [n = 24, 12.8%]; and dose [n = 21, 11.2%], therapeutic duplication listed on the MARL [n = 5, 2.6%]; and discrepant information on route of administration [n = 1, 0.5%]); an undelivered MARL [n = 103, 33.3%]; undelivered medication [n = 16, 5.2%]; and excessive medication delivery [n = 2, 0.7%]. Furthermore, 180 (58.2%) out of 309 medication process problems were assessed as having the potential for moderate or severe discomfort or clinical deterioration in patients.
The majority of medication process problems may result in patient discomfort or clinical deterioration.